Tacrolimus associated posterior reversible encephalopathy syndrome - A case series and review

Susmitha Apuri, Kristin Carlin, Edward Bass, Phuong Thuy Nguyen, John N. Greene

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

Tacrolimus is an immunosuppressive drug mainly used to lower the risk of transplant rejection in individuals who are post solid organ or hematopoietic transplantation. It is a macrolide which reduces peptidyl-propyl isomerase activity and inhibits calcineurin, thus inhibiting T-lymphocyte signal transduction and interleukin-2 (IL-2) transcription. It has been associated with Posterior Reversible Encephalopathy Syndrome (PRES), a disease of sudden onset that can present as a host of different symptoms, depending on the affected area of the brain. While infectious causes of encephalopathy must always be entertained, the differential diagnosis should also include PRES in the appropriate context. We report three cases of PRES in patients with acute myeloid leukemia (AML) placed on tacrolimus after receiving a bone marrow transplant (BMT). The focus of this review is to enhance clinical recognition of PRES as it is related to an adverse effect of Tacrolimus in the setting of hematopoietic transplantation.

Original languageEnglish (US)
Article numbere2014014
JournalMediterranean Journal of Hematology and Infectious Diseases
Volume6
Issue number1
DOIs
StatePublished - 2014
Externally publishedYes

Fingerprint

Posterior Leukoencephalopathy Syndrome
Tacrolimus
Transplantation
Isomerases
Calcineurin
Macrolides
Graft Rejection
Brain Diseases
Immunosuppressive Agents
Acute Myeloid Leukemia
Interleukin-2
Signal Transduction
Differential Diagnosis
Bone Marrow
T-Lymphocytes
Transplants
Brain
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Hematology
  • Infectious Diseases

Cite this

Tacrolimus associated posterior reversible encephalopathy syndrome - A case series and review. / Apuri, Susmitha; Carlin, Kristin; Bass, Edward; Nguyen, Phuong Thuy; Greene, John N.

In: Mediterranean Journal of Hematology and Infectious Diseases, Vol. 6, No. 1, e2014014, 2014.

Research output: Contribution to journalArticle

Apuri, Susmitha ; Carlin, Kristin ; Bass, Edward ; Nguyen, Phuong Thuy ; Greene, John N. / Tacrolimus associated posterior reversible encephalopathy syndrome - A case series and review. In: Mediterranean Journal of Hematology and Infectious Diseases. 2014 ; Vol. 6, No. 1.
@article{e2fbd486d56d4a14aab5f6d4501d02ae,
title = "Tacrolimus associated posterior reversible encephalopathy syndrome - A case series and review",
abstract = "Tacrolimus is an immunosuppressive drug mainly used to lower the risk of transplant rejection in individuals who are post solid organ or hematopoietic transplantation. It is a macrolide which reduces peptidyl-propyl isomerase activity and inhibits calcineurin, thus inhibiting T-lymphocyte signal transduction and interleukin-2 (IL-2) transcription. It has been associated with Posterior Reversible Encephalopathy Syndrome (PRES), a disease of sudden onset that can present as a host of different symptoms, depending on the affected area of the brain. While infectious causes of encephalopathy must always be entertained, the differential diagnosis should also include PRES in the appropriate context. We report three cases of PRES in patients with acute myeloid leukemia (AML) placed on tacrolimus after receiving a bone marrow transplant (BMT). The focus of this review is to enhance clinical recognition of PRES as it is related to an adverse effect of Tacrolimus in the setting of hematopoietic transplantation.",
author = "Susmitha Apuri and Kristin Carlin and Edward Bass and Nguyen, {Phuong Thuy} and Greene, {John N.}",
year = "2014",
doi = "10.4084/MJHID.2014.014",
language = "English (US)",
volume = "6",
journal = "Mediterranean Journal of Hematology and Infectious Diseases",
issn = "2035-3006",
publisher = "Universita Cattolica del Sacro Cuore",
number = "1",

}

TY - JOUR

T1 - Tacrolimus associated posterior reversible encephalopathy syndrome - A case series and review

AU - Apuri, Susmitha

AU - Carlin, Kristin

AU - Bass, Edward

AU - Nguyen, Phuong Thuy

AU - Greene, John N.

PY - 2014

Y1 - 2014

N2 - Tacrolimus is an immunosuppressive drug mainly used to lower the risk of transplant rejection in individuals who are post solid organ or hematopoietic transplantation. It is a macrolide which reduces peptidyl-propyl isomerase activity and inhibits calcineurin, thus inhibiting T-lymphocyte signal transduction and interleukin-2 (IL-2) transcription. It has been associated with Posterior Reversible Encephalopathy Syndrome (PRES), a disease of sudden onset that can present as a host of different symptoms, depending on the affected area of the brain. While infectious causes of encephalopathy must always be entertained, the differential diagnosis should also include PRES in the appropriate context. We report three cases of PRES in patients with acute myeloid leukemia (AML) placed on tacrolimus after receiving a bone marrow transplant (BMT). The focus of this review is to enhance clinical recognition of PRES as it is related to an adverse effect of Tacrolimus in the setting of hematopoietic transplantation.

AB - Tacrolimus is an immunosuppressive drug mainly used to lower the risk of transplant rejection in individuals who are post solid organ or hematopoietic transplantation. It is a macrolide which reduces peptidyl-propyl isomerase activity and inhibits calcineurin, thus inhibiting T-lymphocyte signal transduction and interleukin-2 (IL-2) transcription. It has been associated with Posterior Reversible Encephalopathy Syndrome (PRES), a disease of sudden onset that can present as a host of different symptoms, depending on the affected area of the brain. While infectious causes of encephalopathy must always be entertained, the differential diagnosis should also include PRES in the appropriate context. We report three cases of PRES in patients with acute myeloid leukemia (AML) placed on tacrolimus after receiving a bone marrow transplant (BMT). The focus of this review is to enhance clinical recognition of PRES as it is related to an adverse effect of Tacrolimus in the setting of hematopoietic transplantation.

UR - http://www.scopus.com/inward/record.url?scp=84902602932&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84902602932&partnerID=8YFLogxK

U2 - 10.4084/MJHID.2014.014

DO - 10.4084/MJHID.2014.014

M3 - Article

AN - SCOPUS:84902602932

VL - 6

JO - Mediterranean Journal of Hematology and Infectious Diseases

JF - Mediterranean Journal of Hematology and Infectious Diseases

SN - 2035-3006

IS - 1

M1 - e2014014

ER -